Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Quad Cities, IA

September 18, 2002Jones County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 18, 2002, 1:55 PM CDT for Jones County, Iowa. It was in force for 50 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 1:55 PM CDT (18:55 UTC)
Expired
Sep 18, 2002, 2:45 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jones County, IA

The radar

The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 1:57 PM CDTHail 0.88Anamosa, IA
Sep 18, 1:58 PM CDTHail 1Anamosa, IA
Sep 18, 2:14 PM CDTThunderstorm Wind 61 EWyoming, IA
Sep 18, 2:21 PM CDTHail 1Wyoming, IA
Sep 18, 2:21 PM CDTThunderstorm Wind 61 EWyoming, IA
Sep 18, 2:25 PM CDTHail 1.25Wyoming, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

593 
WUUS53 KDVN 181855
SVRMLI
IAC105-181945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JONES COUNTY IN EAST CENTRAL IOWA

* UNTIL 245 PM CDT

* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHWEST OF ANAMOSA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ANAMOSA BY 200 PM CDT.
  7 MILES SOUTH OF MONTICELLO BY 215 PM CDT.
   CENTER JUNCTION BY 220 PM CDT.
   ONSLOW BY 225 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER AND WINDS IN EXCESS OF 55
MPH. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY AWAY FROM
ISOLATED HIGH OBJECTS AND MOVE INDOORS IF POSSIBLE. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

LAT...LON 4219 9138 4198 9136 4208 9092 4229 9095

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 2:36 AM CDT, 11 hours 19 minutes earlier.

Area forecast discussion, Sep 18, 2:36 AM CDT, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 AM CDT WED SEP 18 2002

SYNOPTIC PICTURE THIS MORNING SHOWS COLD FRONT FROM CENTRAL DAKOTAS
INTO THE TX PANHANDLE.  AT 500H A PRONOUNCED SHORT WAVE IS LIFTING
THROUGH THE FORECAST AREA...TRIGGERING PRECIP ACROSS NORTH CENTRAL
ILLINOIS.  DRY AIR AT MID LEVELS IS INHIBITING PRECIP IN OUR AREA.
A LINE OF PRECIP FROM EASTERN SD TO OMA HAS FIRED IN THE PAST FEW
HOURS ALONG A PSEUDO WARM FRONT.

THE PRIMARY FORECAST CONCERN THIS PACKAGE IS IN FIRST 48 HOURS WITH
VARIOUS CHANCES OF PRECIP...POSSIBLE HEAVY LATE TONIGHT AND THURSDAY.
ALSO OF IMPORTANCE IS COOL DOWN FRIDAY THROUGH THE WEEKEND.

MODELS INITIALIZED WELL AT 00Z ON THE PLAINS COLD FRONT. THE AVN AND
ETA HAD BEST HANDLE ON PRECIP 00Z-06Z.

SHORT-RANGE MODELS AGREE ON LIFTING SHORT WAVE NORTH OF THE AREA BY
SUNRISE. THE COLD FRONT MOVES THRU IN TWO PUNCHES...WITH THE FIRST
PUNCH THURSDAY NIGHT AND THE SECOND FRIDAY NIGHT.  A SURFACE WAVE LIFTS
NORTH ALONG THE FRONT EITHER THURSDAY OR THURSDAY NIGHT...WITH THE AVN
PICKING THE FIRST TIME AND THE ETA THE SECOND.  THE 500H TROF ALSO
MOVES THRU THE AREA IN TWO WAVES...WITH THE FIRST FRIDAY AFTERNOON AND
THE SECOND SATURDAY EVENING.  VVS ARE STRONG ON-AND-OFF THRU
THURSDAY...WITH UPPER SUPPORT THURSDAY AS A 115 KT JET MOVES OVER.
FIRST PUNCH OF COOLER AIR WILL BE THURSDAY NIGHT AND FRIDAY...WITH
SECOND PUNCH LATE FRIDAY NIGHT AND SATURDAY.

WILL STAY CLOSE TO CURRENT FORECAST. MAY UP POPS A BIT FOR TODAY...AS
ISENTROPIC LIFT SATURATES THE COLUMN.  WILL KEEP HIGH POPS FOR TONIGHT
AND THURSDAY...AND RAISE A NOTCH THURSDAY NIGHT AS UPPER JET SUPPORT
WILL BE IN PLAY.  TEMPS ARE ON TRACK INITIALLY...BUT WILL HAVE TO
RAISE FOR THURSDAY...DUE TO SLOWING OF COLD FRONT.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

REA

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 2:09 PM CDTTornado WarningDVNJones36 min
Sep 18, 2:29 PM CDTTornado WarningDVNClinton, Jackson46 min
Sep 18, 3:17 PM CDTSevere Thunderstorm WarningDVNClinton43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.